Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Birmingham, AL

July 17, 2017Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 17, 2017, 3:13 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 32 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 3:13 PM CDT (20:13 UTC)
Expired
Jul 17, 2017, 3:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:17 PM CDTTSTM WND DMG1 Nne Vestavia Hills, ALTREES BLOWN DOWN ON SUNSET DRIVE.
Jul 17, 3:17 PM CDTTSTM WND DMG1 Nnw Liberty Park, ALPOWER LINES WERE BLOWN DOWN ON NORTH RIVER ROAD.
Jul 17, 3:17 PM CDTTSTM WND DMG1 Se Samford University, ALTREES BLOWN DOWN ON SUNSET DRIVE.
Jul 17, 3:17 PM CDTTSTM WND DMGLiberty Park, ALPOWER LINES WERE BLOWN DOWN ON NORTH RIVER ROAD.
Jul 17, 3:20 PM CDTTSTM WND DMG1 Nnw Vestavia Hills, ALTREES BLOWN DOWN ON SOUTHRIDGE DRIVE.
Jul 17, 3:20 PM CDTTSTM WND DMG1 Sw Mountain Brook, ALA LARGE TREE DOWN AND BLOCKING THE ROAD AT MONTEVALLO ROAD AND OVERHILL ROAD.
Jul 17, 3:20 PM CDTTSTM WND DMGVestavia Hills, ALTREES BLOWN DOWN ON SOUTHRIDGE DRIVE.
Jul 17, 3:22 PM CDTTSTM WND DMG1 Wnw Cahaba Heights, ALTREES DOWN ON OVERTON ROAD.
Jul 17, 3:30 PM CDTHAIL 0.25The Summit, AL
Jul 17, 3:32 PM CDTHAIL 0.251 Sw The Summit, AL
Jul 17, 3:32 PM CDTHAIL 0.251 Wsw The Summit, AL
Jul 17, 3:36 PM CDTTSTM WND DMG1 Wnw Vestavia Hills, ALTREES DOWN ON INDIAN HILLS ROAD AND MISSION ROAD.
Jul 17, 3:36 PM CDTHAIL 0.251 S Samford University, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS54 KBMX 172013
SVRBMX
ALC073-117-172045-
/O.NEW.KBMX.SV.W.0157.170717T2013Z-170717T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
313 PM CDT MON JUL 17 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  North central Shelby County in Alabama...
  East central Jefferson County in Alabama...

* Until 345 PM CDT

* At 313 PM CDT, a severe thunderstorm was located over Lake Purdy,
  or near Mountain Brook, and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain
  Brook, Irondale, Leeds, Barber Motorsports Park, Shops Of Grand
  River, Greystone, Samford University, Highland Lakes, Cahaba
  Heights, Alton, Fowler Lake, The Summit, Lake Purdy, Meadowbrook
  and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 8652 3336 8663 3344 8684 3360 8668
TIME...MOT...LOC 2013Z 112DEG 0KT 3348 8668 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
1 follow-up statement
276 
WWUS54 KBMX 172031
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
331 PM CDT MON JUL 17 2017

ALC073-117-172045-
/O.CON.KBMX.SV.W.0157.000000T0000Z-170717T2045Z/
Shelby AL-Jefferson AL-
331 PM CDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTH CENTRAL SHELBY AND EAST CENTRAL JEFFERSON COUNTIES...

At 331 PM CDT, a severe thunderstorm was located over Mountain Brook,
moving southwest at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain Brook,
Irondale, Leeds, Highland Lakes, Cahaba Heights, Fowler Lake, Barber
Motorsports Park, The Summit, Lake Purdy, Greystone, Meadowbrook,
Samford University, Mount Laurel, Lake Purdy At Grants Mill Road and
Ruffner Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3336 8663 3344 8684 3357 8671 3352 8653
TIME...MOT...LOC 2031Z 066DEG 5KT 3349 8673 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:06 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 3:06 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
306 PM CDT Mon Jul 17 2017

.SHORT TERM...
Through Tonight.

An upper trof axis was located across south Alabama. A little
more convective development has occurred on the back side of the
trof than expected. Clusters of thunderstorms have developed along
the I-20 and I-22 corridors, moving slowly southwest. More thunderstorm
activity was concentrated south of I-85, just south of the upper
trof axis. All the activity will decrease in coverage during the
evening hours, with only isolated activity expected by 9 pm.

58/rose

.LONG TERM...
Tuesday through Monday.

On Tuesday, the upper low and trough begin to shift eastward as
upper-level ridging builds in across the Great Plains. We could see
some scattered shower/storm activity in the southern counties thanks
to some lift from whatever is left of the weak frontal boundary by
the time Tuesday afternoon rolls around. Have only mentioned roughly
30% coverage, but it's possible that we could see less.

A high pressure system remains in place through the upcoming week
and only slides eastward slightly by the upcoming weekend. Since
there won't be much of a pressure gradient across the region, expect
winds to remain fairly weak. The upper level ridging builds eastward
through the Plains and into Western TN by Thursday before being
directly over Northern AL by Friday afternoon. Expect the synoptic
scale subsidence to limit convection across the area, helping high
temperatures warm well above normal. NAEFS, GEFs, and ENS all point
to an anomalous pattern moving through the region. 1000-850mb
thickness values in both the GFS and ECMWF are in the 1440-1445m
range, which would support air temps in the upper 90s, approaching
100 on Thursday, Friday, and Saturday. The GFS has highs reaching
triple digits while the ECMWF is somewhat lower, "only" putting
highs in the upper 90s. The good news is that the abundant soil
moisture area-wide could help moderate the temps slightly, but
unfortunately, that won't help the heat indices, which could exceed
105 in some areas. I have the forecast highs reaching upper 90s,
which is more in line with the EC and is better supported given the
thickness values. Have increased confidence in the HWO for heat risk
on Friday due to the upper-level ridge becoming more centered over
us. Have also added a low confidence mention in the HWO for
Saturday in addition to Thursday, which is already mentioned.

The upper and lower level ridging shifts eastward Sunday into
Monday, lowering the thickness values to a more typical range.
Expect near normal highs to return in the second half of the
weekend.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Convection today should be more typical of a summertime pattern.
An upper trof was located near the I-85 corridor, but little
forcing was evident ahead of the trof axis, just deeper moisture.
Best chance of storms this afternoon will be at KTOI and included
a tempo group for tstm. Elsewhere, handled convection with VCTS.
The surface pressure pattern is very weak and surface winds will
be variable at less than 5 knots during the day and calm at night.
Tstms should dissipate by 03z. Forecasting low clouds during the
late night and early morning hours has been difficult in this
pattern. Models suggest low level moisture will be highest across
south Alabama tonight, and forecast IFR cigs only at KMGM and
KTOI.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered summertime showers and thunderstorms are
expected this afternoon into tonight with best chances in the
southeastern counties. Rain chances decrease towards the middle of
the week. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  92  70 /  20  20  10  10   0
Anniston    71  89  72  91  72 /  20  20  10  10   0
Birmingham  72  90  74  92  74 /  20  20  10  10   0
Tuscaloosa  73  92  74  93  74 /  20  20  10  20  10
Calera      72  90  73  92  73 /  20  30  10  20   0
Auburn      71  87  73  90  73 /  30  30  10  20  10
Montgomery  73  91  74  94  75 /  30  30  10  20  10
Troy        71  89  72  92  72 /  30  40  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 17, 4:14 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CDT Mon Jul 17 2017

ALZ011>015-017>050-181215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High temperatures are forecast to be in the mid to upper 90s on
Thursday, Friday, and Saturday. Heat indices could exceed 105 across
western Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jul 17, 2:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT MON JUL 17 2017

ALZ024-025-172030-
Jefferson AL-Shelby AL-
255 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHELBY AND EAST
CENTRAL JEFFERSON COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shops Of Grand River, or over Leeds. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Leeds, Moody, Alton, Vandiver, Barber Motorsports Park, Shops Of
Grand River, Lake Purdy At Grants Mill Road, Birmingham Race Course
and Ruffner Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8655 3356 8655 3356 8654 3355 8654
      3355 8648 3350 8648 3350 8647 3340 8652
      3354 8675 3363 8661
TIME...MOT...LOC 1955Z 034DEG 3KT 3355 8658

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:55 PM CDTSpecial Weather StatementBMXJefferson35 min
Jul 17, 3:26 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jul 17, 3:37 PM CDTSpecial Weather StatementBMXCherokee38 min
Jul 17, 3:42 PM CDTSpecial Weather StatementBMXRandolph33 min
Jul 17, 3:45 PM CDTSpecial Weather StatementBMXShelby45 min
Jul 17, 4:05 PM CDTSpecial Weather StatementBMXEtowah40 min
Jul 17, 4:29 PM CDTSpecial Weather StatementBMXTallapoosa46 min
Jul 17, 5:04 PM CDTSpecial Weather StatementBMXEtowah26 min
Jul 17, 5:07 PM CDTSpecial Weather StatementBMXMacon38 min
Jul 17, 5:26 PM CDTSpecial Weather StatementBMXBlount49 min
Jul 17, 6:00 PM CDTSpecial Weather StatementBMXBlount45 min
Jul 17, 6:03 PM CDTSevere Thunderstorm WarningBMXBlount27 min
Jul 17, 6:16 PM CDTSpecial Weather StatementBMXElmore29 min
Jul 17, 6:50 PM CDTSpecial Weather StatementBMXChilton25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.